Illinois, 2012

Excessive Heat in Illinois, July 4 to 7, 2012

July 4 to 7, 2012 · NWS LOT · 18 events in 18 counties and zones

Northern Illinois experienced an intense heat wave during the first week of July. High temperatures at Chicago O'Hare Airport reached 102 on the 4th, 103 on the 5th and 6th and 98 on the 7th.

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
25
Injuries
0
Property damage
$750,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Northern Illinois experienced an intense heat wave during the first week of July. High temperatures at Chicago O'Hare Airport reached 102 on the 4th, 103 on the 5th and 6th and 98 on the 7th. Low temperatures remained in the upper 70s to lower 80s during much of the heat wave with a low temperature of just 82 degrees on the morning of the 6th. Maximum heat index values were mostly in the range of 105 to 115 each day across northeast Illinois. A cold front moved across the area during the late morning and early afternoon of July 7th, bringing several days of near normal temperatures for mid July.

Between July 4th and July 11th, the intense heat was a direct or contributing factor to at least 23 deaths in Cook County.

On July 4th, heat caused Columbus Drive, just north of Roosevelt Road, to buckle. The damage stretched across the entire street, just above an underground pedestrian walkway.

On July 4th, heat caused the railroad lines on a bridge over Shermer Road in Glenview to expand leading to a train derailment. A total of 28 freight cars piled up leading to a collapse of the bridge. Two people in a car driving under the bridge were killed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jul 4, 11:56 AM CST, 4 minutes earlier.

Area forecast discussion, Jul 4, 11:56 AM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1256 PM CDT WED JUL 4 2012

.DISCUSSION...
1038 AM CDT

UPDATE FOR REST OF TODAY...

ONLY MINIMAL TWEAKS TO OFFICIAL FORECAST GRID SET MADE BASED ON
NEW GUIDANCE COMING IN. THIS RESULTS IN LITTLE OR NO EFFECT ON
DERIVED TEXT PRODUCTS. SO...CONTINUED VERY HOT AND HUMID.

QUESTIONABLE IF LAKE BREEZE DEVELOPS AND MAKE IT TO THE SHORE THIS
AFTERNOON. LATEST GUIDANCE KEEPS THE LOW LEVEL WINDS OUT OF THE
WSW-W UP AROUND 10 KT THROUGH 00Z WHICH WOULD LIKELY KEEP THE LAKE
BREEZE FOR MAKING AN APPEARANCE. CURRENTLY FORECAST DOES NOT HAVE
IT AT THE SHORE TIL AROUND 23Z SO EVEN IF DOES MAKE ANY PROGRESS
ASHORE IT WILL NOT HAVE ANY AFFECT ON MAX TEMPS DUE TO LATE IN
DAY TIMING.

AN SLIM CHANCE OF A THUNDERSTORM OR TWO DOES STILL EXIST DURING
THE LATE AFTERNOON THROUGH MID EVENING ACROSS NE IL AND NW IND AS
THIS AXIS OF MAX INSTABILITY WILL EXTEND SE OUT OF WI. BESIDES
POSSIBILITY OF A LAKE BREEZE BOUNDARY CLOSE TO THE SHORE WILL NOT
BE ANY SURFACE FEATURES TO ACT AS A FOCUS LOW LEVEL CONVERGENCE
AND FORCED UVV. ALSO DO NOT SEE ANYTHING UPSTREAM IN MODELS OR
SATELLITE LOOPS TO PROVIDE MID -UPPER LEVEL SUPPORT.

THERE IS A SHORT WAVE THAT GENERATED A FEW THUNDERSTORMS AROUND
MSP DURING THE EARLY MORNING CURRENTLY TURNING FROM ESE TO SE
ACROSS SOUTHERN WI. THIS DISTURBANCE IS EXPECTED TO BE E OF NE IL
BY EARLY AFTERNOON AND E OF NW IND BY MID AFTERNOON. DO NOT SEE
ENOUGH TO COMPLETELY PULL THE SLIGHT CHANCE POPS CURRENTLY IN THE
FORECAST FOR LATE AFTERNOON THROUGH MID EVENING ACROSS THE NE
QUARTER OF THE FA SO WILL LET RIDE.

TRS

//PREV DISCUSSION...
356 AM CDT

GOING TO CALL A QUICK AUDIBLE BEFORE SENDING OUT ZFP/PUBLISHING
GRIDS...

MID/HIGH CLOUDINESS CONTINUES TO EXPAND OVER WESTERN WISCONSIN AND
SE MINNESOTA. THE 06Z WRF-NAM AND RAP SEEM TO HAVE A GOOD HANDLE
ON THIS MOISTURE. BASED ON LATEST SATELLITE TRENDS AND THIS MODEL
GUIDANCE HAVE OPTED TO INCREASE SKY COVER IN THE GRIDS THROUGH
EARLY AFTERNOON AND ALSO LOWERED TEMPS A FEW DEGREES FROM THE
VALUES DISCUSSED BELOW.

IZZI

//PREV DISCUSSION...
331 AM CDT

ONCE AGAIN TODAY THE PRIMARY FORECAST CHALLENGE IS THE HEAT AND
RESULTANT HEADLINE DECISIONS...WITH A LESSER CONCERN ABOUT
CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS.

BEFORE JUMPING INTO FORECAST WANTED TO DO A QUICK REFRESHER FOR WHAT
OUR HEAT ADVISORY AND WARNING CRITERIA IS. FIRST...EVERYWHERE THE
HEAT ADVISORY CRITERIA IS MAXIMUM HEAT INDICES AT OR ABOVE 105
DEGREES. THE HEAT WARNING CRITERIA IS MUCH MORE COMPLEX.
FIRST...OUTSIDE OF COOK COUNTY THE CRITERIA IS AT LEAST 48 HOURS
WITH MAX HEAT INDICES 110F+ WITH MIN HEAT INDICES OF 75 EACH
NIGHT...OR AN EXCESSIVE HEAT WARNING CAN BE ISSUED FOR 4 CONSECUTIVE
DAYS OF MAX HEAT INDICES 105F+ AND MIN HEAT INDICES 75F+. FOR COOK
COUNTY THERE ARE 3 POSSIBLE TRIGGERS FOR A HEAT WARNING. 1) 3 DAYS
OF MAX HEAT INDEX 100F+ WITH 85% SUNSHINE 2 OF THE DAYS OR NIGHT
TIME HEAT INDICES 80F+ OR 2) 2 DAYS OF MAX HEAT INDEX 105F+ OR 3) 1
DAY OF MAX HEAT INDEX 110F+. WANTED TO SPELL OUT THE CRITERIA SINCE
ITS NOT STRAIGHT FORWARD AND SINCE HEADLINE DECISIONS WERE A BIG
FOCUS OF THIS MORNING'S FORECAST.

AFTER CLOUDS AND CONVECTIVE OUTFLOW HELD TEMPS DOWN A BIT
TUESDAY...CONFIDENCE IS HIGHER TODAY THAT TEMPS WILL CRACK THE
CENTURY MARK IN MANY AREAS. ALREADY SEEING 20M 500MB HEIGHT RISES AT
ILX/DVN WITH MODEL FORECASTING HEIGHT RISES OF ANOTHER 20M OR SO
DURING THE NEXT 24 HOURS...INDICATIVE OF A STRENGTHENING UPPER LEVEL
RIDGE. UNLIKE YESTERDAY...THE THREAT OF CLOUD COVER AND CONVECTIVE
OUTFLOW MUCKING THINGS UP APPEARS LOWER. IN ADDITION...WRF-NAM AND
ECMWF 850MB AND 925MB TEMPS STRONGLY SUPPORT TEMPS CLIMBING INTO THE
99-104 RANGE THIS AFTERNOON...WHILE THE GFS REMAINS ALMOST OBLIVIOUS
AS TO WHAT IS GOING ON NOW LET ALONE WHAT MAY HAPPEN. THURSDAY LOOKS
TO BE A COUPLE OF DEGREES WARMER STILL WITH 925MB TEMPS PROGGED TO
WARM 1-2C AND 500MB HEIGHTS TO INCREASE A BIT MORE SETTING THE STAGE
FOR WHAT COULD BE THE HOTTEST AMBIENT AIR TEMPERATURES SINCE THE
1995 KILLER HEAT WAVE AND POSSIBLY EVEN FLIRTING WITH CHICAGO'S ALL
TIME RECORD HIGH OF 105F. IT DOES APPEAR AS THOUGH WEAK LAKE BREEZE
COULD DEVELOP LATE THIS AFTERNOON AND AGAIN THURSDAY LATE AFTERNOON
PROVIDING A BIT OF RELIEF CLOSE TO THE LAKE...BUT THE RELIEF SHOULD
BE SHORT LIVED WITH LAND BREEZE SENDING EVENING TEMPS CLIMBING. IN
FACT...NIGHTTIME LOWS IN THE CITY WILL LIKELY BE IN THE LOW TO MID
80S WITH THE MAJORITY OF THE NIGHT EXPERIENCING HEAT INDICES IN THE
90S (STILL 94 HEAT INDEX DOWNTOWN AT 220AM THIS MORNING).

THE BIGGER QUESTION MARK REVOLVES AROUND DEW POINTS AND HOW MUCH
PERSPIRING CORN CAN COMPENSATE FOR WHAT LOOKS TO BE DEEP AFTERNOON
MIXING. ADMITTEDLY...OUR SKILL AT DEW POINT FORECASTING IS NOT ALL
THAT HIGH WITH MEAN ABSOLUTE ERRORS OF 3-4F FOR 24 HOUR DEW POINT
FORECASTS...WHICH LEAVES OPEN A GOOD 6-8F SIZED RANGE OF POSSIBILITY
FOR AFTERNOON DEW POINTS WHICH HAS MAJOR IMPLICATIONS ON HEAT
INDICES. BASED ON CURRENT DEW POINT FORECASTS HAVE AFTERNOON HEAT
INDICES GENERALLY PEAKING BETWEEN 105-110F ACROSS THE AREA WITH A
FEW OF THE TYPICALLY HOTTER SPOTS GETTING A BIT ABOVE 110F. ITS
WORTH NOTING A 3-4F ERROR IN DEW POINTS WOULD CORRESPOND TO ABOUT A
5F ERROR IN FORE CASTED HEAT INDICES.

CONSIDERING EVERYTHING DISCUSSED IN DEPTH ABOVE...HAVE OPTED TO
CONTINUE WITH A HEAT ADVISORY FOR THE MAJORITY OF THE CWA AS HEAT
INDICES FELL SHORT OF THE 105F ADVISORY THRESHOLD THE PAST 2 DAYS
MAKING IT IMPOSSIBLE TO REACH THE 4 DAY CRITERIA FOR A HEAT WARNING.
IF DEW POINTS STAY UP MORE THAN FORECAST AND HEAT INDICES GET ABOVE
110F THIS AFTERNOON THEN DAY SHIFT MAY NEED TO CONSIDER UPGRADING TO
AN EXCESSIVE HEAT WARNING FOR THURSDAY AND/OR FRIDAY...BUT GIVEN LOW
CONFIDENCE IN THAT SCENARIO THINK AN ADVISORY IS THE BEST COURSE OF
ACTION FOR NOW. FOR COOK COUNTY AND THE CITY OF CHICAGO WHERE
WARNING CRITERIA IS LOWER DUE TO URBAN HEAT ISLAND AND POPULATION
DENSITY/SOCIOECONOMIC CONCERNS WILL BE UPGRADING TO AN EXCESSIVE HEAT
WARNING THROUGH FRIDAY AS WE WILL LIKELY MEET 2 AND 3 DAY CRITERIA
AND COULD EVEN MEET THE 1 DAY WARNING CRITERIA. WHILE NOT UPGRADING
TO A WARNING FOR MOST OF THE AREA DOES LEAVE US AS AN ISLAND
SURROUNDED BY WARNINGS...IT IS VERY POSSIBLE THAT DEW POINTS COULD
MIX OUT AND WE NOT EVEN REACH ADVISORY CRITERIA THIS AFTERNOON LET
ALONE WARNING CRITERIA. ALSO...AN ADVISORY OUTLYING AREAS AND
WARNING FOR COOK COUNTY WILL FURTHER HIGHLIGHT THAT CONDITIONS WILL
BE CONSIDERABLY MORE SEVERE IN THE CITY OF CHICAGO DUE TO THE URBAN
HEAT ISLAND. NOT ONLY WILL DAYTIME TEMPS AND HEAT INDICES TO BE A
FEW DEGREES HIGHER BUT NIGHTTIME HEAT INDICES WILL BE NEARLY 20F
HIGHER ADDING TO THE CUMULATIVE EFFECTS AND DANGER OF THE HEAT WAVE.

FORECAST CONFIDENCE DIMINISHES HEADING INTO FRIDAY AS NUMERICAL
GUIDANCE HAS BEEN TRENDING FASTER WITH WEAK COLD FRONTAL PASSAGE
THAT WILL LIKELY BE SIGNIFICANTLY AUGMENTED BY THE LAKE. ECMWF
REMAINS THE SLOWEST WITH MUCH OF THE AFTERNOON SPENT IN THE WARM
SECTOR WHILE GFS/GEM/WRF-NAM ARE FASTER WITH THE LAKE ENHANCED FROPA
WHICH WOULD RESULT IN COOLER HIGHS...ESPECIALLY NEAR THE LAKE. TOOK
A COMPROMISE APPROACH FOR NOW WITH FROPA STARTING NEAR UGN AROUND
18Z BEFORE SPREADING SOUTH AND WEST FARTHER INLAND. WHILE
TEMPERATURES MAY END UP A FEW DEGREES COOLER ON FRIDAY...DEW POINT
POOLING MAY OFFSET ANY SLIGHT LOWERING OF TEMPS AND RESULT IN HEAT
INDICES EVEN HIGHER THAN THURSDAY OR FRIDAY. TEMP/HEAT INDEX
FORECAST FOR FRIDAY IS GOING TO HINGE HEAVILY ON FROPA TIMING...ANY
SPEEDING UP OF FROPA COULD RESULT IN TEMPS BEING COOLER AND POSSIBLY
AN EARLIER ENDING TO THE HEAT HEADLINES.

REGARDING THUNDERSTORM CHANCES...THERE REMAINS A VERY SMALL CHANCE
OF A THUNDERSTORM BLOWING UP ON THE LAKE BREEZE CONVERGENCE ZONE
LATER THIS AFTERNOON AS BOUNDARY LAYER HEATS UP AND ERASES
CONVECTIVE INHIBITION. RISING UPPER LEVEL HEIGHT AND IMPLIED
SUBSIDENCE CERTAINLY ARE NOT PLUSES FOR THE T-STORM POTENTIAL AND
THINK CHANCES MAY EVEN BE A BIT LOWER THAN 20%...HOWEVER...GIVEN THE
VERY STRONG INSTABILITY (ML CAPES LIKELY OVER 5000 J/KG) AND 0-8KM
BULK SHEAR VALUES NEARING 40KT THE CONDITIONAL SEVERE POTENTIAL IS
VERY HIGH CONTINGENT ON A STORM DEVELOPING. GIVEN THIS FELT IT WAS
BEST TO KEEP 20 POPS GOING 21-03Z. STILL A SMALL THREAT OF A STORM
GOING UP ON LAKE BREEZE THURSDAY AFTERNOON AS WELL...BUT WITH UPPER
HEIGHTS RISING FURTHER AND NO APPARENT TRIGGER...PLUS WEAKER DEEP
LAYER SHEAR/CONDITIONAL SEVERE THREAT HAVE OPTED TO KEEP FORECAST
DRY FOR NOW...BUT THIS WILL NEED TO BE RE-ACCESSED IN SUBSEQUENT
FORECASTS.

INITIALLY EXPECTING FROPA FRIDAY TO BE DRY AS FRONT SHOULD BE
SHALLOW AND UPPER HEIGHTS VERY HIGH...BUT WITH TIME THE UPPER RIDGE
WILL GET BEAT DOWN OVER THE WEEKEND WITH GRADUALLY
INCREASING...THOUGH STILL RATHER LOW...CHANCES FOR SHOWERS AND
THUNDERSTORMS AS BOUNDARY HANGS UP IN THE AREA. MAJORITY OF THE
WEEKEND SHOULD END UP DRY...HOWEVER IT COULD RAIN AT ANY TIME WHICH
NECESSITATES CARRYING POPS EACH PERIOD UNFORTUNATELY. MUCH MORE
SEASONABLE TEMPS AND COMFORTABLE HUMIDITY LEVELS ARE EXPECTED BY
LATE IN THE WEEKEND INTO NEXT WEEK. ANY AREA THAT DOES NOT PICK UP
SIGNIFICANT RAINFALL THIS WEEKEND WILL BE UNLIKELY TO SEE ANY
DROUGHT RELIEF NEXT WEEK AS ALL CURRENT INDICATIONS IN MEDIUM RANGE
GUIDANCE SUGGESTS WE WILL BE AN ANOTHER DRY PATTERN WITH LITTLE HOPE
FOR APPRECIABLE PRECIP UNTIL AT LEAST THE MIDDLE OF JULY.

IZZI

&&

.CLIMATE...
520 AM CDT

          CHICAGO           ROCKFORD

WED     102     80        101      77
        1911   1921       1911    1977

THU     102     82        100      77
        1911   1911       1911    1911

FRI      99     80        102      73
        1988   1977       1936    1948

THE ALL TIME RECORD HIGH FOR CHICAGO IS 105 SET BACK ON JULY 24
1934...AND FOR ROCKFORD IS 112 SET ON JULY 14 1936.

IZZI

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* NONE.

JEE

//DISCUSSION...UPDATED 18Z...

A LARGE RIDGE EXTENDS ACROSS THE REGION WITH LIGHT W TO SW WINDS
THIS AFTERNOON. MIXING HAS BEEN SLOW THUS FAR TODAY...BUT GUSTS
HAVE DEVELOPED AT ORD AND MDW. BASED ON OBS AND CU
DEVELOPMENT...KEPT WIND GUSTS CONFINED TO ORD AND MDW...BUT MAY
SEE A FEW SPORADIC GUSTS AT GYY. LATEST SATELLITE IMAGERY SHOWS CU
IS DEVELOPING OVER EXTREME NE IL AND NW IN. MORE INTENSE CU
DEVELOPMENT CAN BE FOUND EAST OF VPZ AND IN SOUTHERN IROQUOIS AND
FORD COUNTIES. EXPECTING FEW TO SCT CU TO DEVELOP PRIMARILY OVER
THE EASTERN TERMINALS. CU BASES MAY BE LOWER THAN INDICATED...IN
THE 050-070 RANGE...BUT VFR EITHER WAY.

EXPECTING A LAKE BREEZE TO DEVELOP IMMEDIATELY ALONG THE LAKESHORE
AROUND 00Z AND REMAIN MORE OR LESS RIGHT ALONG THE LAKE SHORE.
WHILE THE LAKE BREEZE WILL NOT AFFECT ORD/MDW WINDS...MAY SEE
ISOLATED CONVECTION FORM ALONG IT. THE LATEST RUC ANALYSIS
INDICATES VERY LITTLE CIN AND OVER 3000 J/KG OF CAPE ALONG THE
LAKESHORE. IN THIS VERY UNSTABLE ENVIRONMENT...ANY FORCING FEATURE
SUCH AS THE LAKE BREEZE COULD LEAD TO A THUNDERSTORM OR TWO.
STEERING FLOW FOR THE STORMS IS NORTHWEST...THEREFORE GOING WITH A
DRY FORECAST FOR ORD. HOWEVER...IF THE LAKE BREEZE PUSHES FARTHER
INLAND THAN EXPECTED...TS MAY FORM NEAR ORD/MDW.

WINDS AND CU DIMINISH AND WINDS BECOME SW TONIGHT. A SIMILAR
SITUATION IS EXPECTED TOMORROW WITH WEST WINDS...GUSTS DEVELOPING
IN THE LATE MORNING...AND SCT VFR CU DEVELOPMENT.

JEE

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

* HIGH CONFIDENCE IN CIG TRENDS...MEDIUM CONFIDENCE IN CIG
  HEIGHTS...CU MAY BE MORE 050-070.

* HIGH CONFIDENCE IN ALL OTHER FORECAST ELEMENTS.

JEE

//OUTLOOK FOR ORD/MDW FOR 00Z FRIDAY-12Z WEDNESDAY...UPDATED 12Z...

* THURSDAY NIGHT...VFR.
* FRIDAY...VFR. POSSIBLE LAKE BREEZE IN THE AFTERNOON.
* FRIDAY NIGHT THROUGH MONDAY...VFR. SLIGHT CHANCE OF TSRA.
* TUESDAY...VFR.

&&

.MARINE...

306 AM...A WEAK COLD FRONT WILL MOVE SOUTH ACROSS LAKE MICHIGAN
TODAY AND WASH OUT AS IT REACHES THE SOUTH/CENTRAL PORTION OF THE
LAKE...MKE/MKG REGION. WHILE WINDS WILL TURN NORTHERLY...SPEEDS
WILL BE FAIRLY LIGHT. AS STRONG LOW PRESSURE MOVES ACROSS CANADA
OVER THE NEXT FEW DAYS...THE GRADIENT WILL RETURN SOUTHERLY WINDS
ACROSS THE LAKE UNTIL FRIDAY MORNING...WHEN A TRAILING COLD FRONT
FROM THIS LOW MOVES SOUTH ACROSS THE LAKE. WITH HIGH PRESSURE
BUILDING ACROSS THE MIDWEST/UPPER LAKES BEHIND THIS FRONT...
APPEARS THERE WILL BE A PROLONGED PERIOD OF NORTHERLY WINDS WITH
SPEEDS IN THE 10-20 KT RANGE...ESPECIALLY ON THE SOUTH END OF THE
LAKE. CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...EXCESSIVE HEAT WARNING...ILZ014 UNTIL 6 PM FRIDAY.

     HEAT ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-ILZ032-
     ILZ033-ILZ039 UNTIL 10 PM FRIDAY.

IN...HEAT ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 10 PM
     FRIDAY.

LM...NONE.
&&
Hazardous weather outlook, Jul 4, 10:24 AM CST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1124 AM CDT WED JUL 4 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
051630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1124 AM CDT WED JUL 4 2012 /1224 PM EDT WED JUL 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  INTENSE HEAT.

  SLIGHT CHANCE OF A THUNDERSTORM...POSSIBLY CONTAINING:
    HAIL TO THE SIZE OF GOLF BALLS.
    DAMAGING WINDS OVER 70 MPH.
    HEAVY RAIN.
    AND FREQUENT LIGHTNING.

  AREAS AFFECTED AND TIMING:

  THERE IS A SLIGHT CHANCE OF A THUNDERSTORM LATE THIS AFTERNOON
  INTO EARLY THIS EVENING...ESPECIALLY WITHIN ABOUT 10 MILES OF
  LAKE MICHIGAN.

  INTENSE HEAT WILL CONTINUE AREA WIDE THROUGH TONIGHT.

  DISCUSSION:

  THERE IS A SLIGHT CHANCE THAT A THUNDERSTORM OR TWO COULD
  DEVELOP ALONG A LAKE BREEZE LATE THIS AFTERNOON OR EARLY THIS
  EVENING. THE CHANCE OF THIS HAPPENING IS LOW...HOWEVER...IF A
  THUNDERSTORM DOES DEVELOP IT WILL LIKELY QUICKLY BECOME STRONG
  TO SEVERE CAPABLE OF LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

VERY HOT AND HUMID CONDITIONS WILL PERSIST THROUGH FRIDAY WITH
PEAK AFTERNOON HEAT INDICES OVER 105 DEGREES.

A ROUND OR TWO OF THUNDERSTORMS IS POSSIBLE FRIDAY NIGHT INTO THE
WEEKEND...THOUGH THE MAJORITY OF THE TIME WILL BE DRY.

.SPOTTER INFORMATION STATEMENT...

THE CHANCE OF SPOTTERS BEING NEEDED TODAY IS VERY LOW...BUT
SPOTTERS IN THE CHICAGO METRO AREA ARE URGED TO CLOSELY MONITOR
CONDITIONS THIS AFTERNOON FOR POSSIBLE ACTIVATION IF STORMS DO
DEVELOP.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-051630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1124 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM...POSSIBLY
SEVERE...LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A ROUND OR TWO OF THUNDERSTORMS IS POSSIBLE FRIDAY NIGHT INTO THE
WEEKEND...THOUGH THE MAJORITY OF THE TIME WILL BE DRY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-051630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1124 AM CDT WED JUL 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT CHANCE OF A THUNDERSTORM...POSSIBLY
SEVERE...LATE THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A ROUND OR TWO OF THUNDERSTORMS IS POSSIBLE FRIDAY INTO THE
WEEKEND...THOUGH THE MAJORITY OF THE TIME WILL BE DRY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 excessive heat. Local standard time, as filed.

Excessive Heat, Boone

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Boone forecast zone
Reported by
Official NWS Observations
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Excessive Heat, Cook

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Cook forecast zone
Deaths
23 direct, 2 indirect
Property damage
$750,000
Reported by
Official NWS Observations

Excessive Heat, De Kalb

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
De Kalb forecast zone
Reported by
Official NWS Observations
Coordinates
41.894, -88.770 (the zone’s center; the record gives no point)

Excessive Heat, Du Page

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Du Page forecast zone
Reported by
Official NWS Observations
Coordinates
41.852, -88.086 (the zone’s center; the record gives no point)

Excessive Heat, Ford

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Ford forecast zone
Reported by
Official NWS Observations
Coordinates
40.597, -88.223 (the zone’s center; the record gives no point)

Excessive Heat, Grundy

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Grundy forecast zone
Reported by
Official NWS Observations
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Excessive Heat, Iroquois

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Iroquois forecast zone
Reported by
Official NWS Observations
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

Excessive Heat, Kane

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Kane forecast zone
Reported by
Official NWS Observations
Coordinates
41.939, -88.429 (the zone’s center; the record gives no point)

Excessive Heat, Kankakee

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Kankakee forecast zone
Reported by
Official NWS Observations
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Excessive Heat, Kendall

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Kendall forecast zone
Reported by
Official NWS Observations
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Excessive Heat, La Salle

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
La Salle forecast zone
Reported by
Official NWS Observations
Coordinates
41.344, -88.886 (the zone’s center; the record gives no point)

Excessive Heat, Lake

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Lake forecast zone
Reported by
Official NWS Observations
Coordinates
42.349, -87.862 (the zone’s center; the record gives no point)

Excessive Heat, Lee

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
41.746, -89.300 (the zone’s center; the record gives no point)

Excessive Heat, Livingston

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Livingston forecast zone
Reported by
Official NWS Observations
Coordinates
40.892, -88.558 (the zone’s center; the record gives no point)

Excessive Heat, McHenry

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
McHenry forecast zone
Reported by
Official NWS Observations
Coordinates
42.324, -88.452 (the zone’s center; the record gives no point)

Excessive Heat, Ogle

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Ogle forecast zone
Reported by
Official NWS Observations
Coordinates
42.043, -89.321 (the zone’s center; the record gives no point)

Excessive Heat, Will

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Will forecast zone
Reported by
Official NWS Observations

Excessive Heat, Winnebago

When
July 4, 12:00 PM CST to July 7, 6:00 PM CST
Where
Winnebago forecast zone
Reported by
Official NWS Observations
Coordinates
42.336, -89.161 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Excessive Heat, Cook2012-07-0789FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0756FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0753FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0779FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0781MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0748MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0855MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0979FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-1070MalePermanent HomeDirect
Excessive Heat, Cook2012-07-1057MalePermanent HomeDirect
Excessive Heat, Cook2012-07-1073MalePermanent HomeDirect
Excessive Heat, Cook2012-07-1168MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0469MaleVehicle/Towed TrailerIndirect
Excessive Heat, Cook2012-07-0470FemaleVehicle/Towed TrailerIndirect
Excessive Heat, Cook2012-07-0638MaleUnknownDirect
Excessive Heat, Cook2012-07-0456MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0548MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0561FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0559MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0591FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0558MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0665FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-0653MalePermanent HomeDirect
Excessive Heat, Cook2012-07-0646FemalePermanent HomeDirect
Excessive Heat, Cook2012-07-07100FemalePermanent HomeDirect

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404047, 404050, 404055, 404058, 404060, 404062, 404063, 404065, 404067, 404068, 404069, 404071, 404072, 404073, 404074, 404077, 404078, 404079.